Alert archive / Virginia / River Flood Warnings in 2020

River Flood Warning 13, NWS Wakefield, VA

April 14, 2020Fluvanna County, Virginia

NWS Wakefield, VA issued this river flood warning at Apr 14, 2020, 12:07 AM EDT for Fluvanna County, Virginia. It took effect at Apr 14, 2020, 12:51 AM EDT. It was in force for 6 hr.

The area

The outline as issued.

The facts

Issued
Apr 14, 2020, 12:07 AM EDT (04:07 UTC)
In effect from
Apr 14, 2020, 12:51 AM EDT
Expired
Apr 14, 2020, 6:59 AM EDT
In force
6 hr
Issued by
NWS Wakefield, VA
Area
Storm-based polygon
Flood severity
Minor

County Fluvanna County, VA

The radar

The Sterling radar (KLWX), 139 km from the middle of the area, began a volume at 04:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Rivanna River at Palmyra (PYAV2). The gauge peaked at 17.35 ft at Apr 14, 2020, 2:00 AM EDT.

actionminormoderate102004/1404/15
Action stage
15 ft
Minor stage
17 ft
Moderate stage
25 ft
Major stage
32 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02034000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

676 
WGUS41 KAKQ 140407
FLWAKQ
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wakefield, Va
1207 AM EDT Tue Apr 14 2020

...The National Weather Service in Wakefield Va has issued a flood 
warning for the following rivers in Virginia...

  James River At Richmond Westham affecting Chesterfield...City of 
  Richmond and Henrico Counties
  Rivanna River At Palmyra affecting Fluvanna County
  
For the Lower James Basin...including Richmond Westham...Minor 
flooding is forecast. For the James River...including Palmyra...Minor 
flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please use extreme caution if venturing near riverbanks. Move to 
higher ground immediately should rising water threaten your safety.

Graphical forecast information is available on the internet at 
www.weather.gov/akq.  Click on the Rivers and Lakes icon beneath the 
point and click forecast map. 

Stay tuned to NOAA Weather radio for further updates...


&&

VAC041-087-760-141607-
/O.NEW.KAKQ.FL.W.0012.200414T1100Z-200416T1424Z/
/RMDV2.1.ER.200414T1100Z.200415T0600Z.200416T0824Z.NO/
1207 AM EDT Tue Apr 14 2020

The National Weather Service in Wakefield Va has issued a 

* Flood Warning for 
  The James River At Richmond Westham.
* From this morning to Thursday morning...Or until the warning is 
  cancelled.
* At 11:30 PM Monday the stage was 6.5 feet.
* Minor flooding is forecast.
* Flood stage is 12.0 feet.
* Forecast...The river is expected to rise above flood stage by this 
  morning and continue to rise to near 14.3 feet by after midnight 
  tomorrow. The river will fall below flood stage by Thursday 
  morning.
* At 13.5 feet...Portions of Huguenot Flatwater Park begins to flood.

This river level is comparable to a previous crest of 14.3 feet on 
May 27 2017.

&&

LAT...LON  3770 7780 3756 7744 3747 7749 3753 7770
      3760 7785                       

$$

VAC065-141232-
/O.NEW.KAKQ.FL.W.0013.200414T0451Z-200414T1232Z/
/PYAV2.1.ER.200414T0451Z.200414T0600Z.200414T0632Z.NO/
1207 AM EDT Tue Apr 14 2020

The National Weather Service in Wakefield Va has issued a 

* Flood Warning for 
  The Rivanna River At Palmyra.
* until this morning...Or until the warning is cancelled.
* At 11:50 PM Monday the stage was 16.8 feet.
* Minor flooding is forecast.
* Flood stage is 17.0 feet.
* Forecast...The river is expected to rise above flood stage later
  this morning and continue to rise to near 17.2 feet by 
  after midnight this morning. The river will fall below flood stage 
  by after midnight this morning.
* At 17.0 feet...Bankfull and flood stage. Overflow begins on right 
  bank, affecting secondary roads.
This river level is comparable to a previous crest of 17.2 feet on 
Mar 22 2019.

&&

LAT...LON  3799 7830 3781 7814 3775 7820 3790 7839
                                      

$$
1 follow-up statement
763 
WGUS81 KAKQ 141059
FLSAKQ
Flood Statement
National Weather Service Wakefield, Va
659 AM EDT Tue Apr 14 2020

...The Flood Warning is cancelled for the following rivers in 
Virginia...

  Rivanna River At Palmyra affecting Fluvanna County


For the James River...including Palmyra...no flooding is observed or 
forecast.

VAC065-141129-
/O.CAN.KAKQ.FL.W.0013.000000T0000Z-200414T1232Z/
/PYAV2.1.ER.200414T0420Z.200414T0615Z.200414T0642Z.NO/
659 AM EDT Tue Apr 14 2020

The Flood Warning is cancelled for...
  The Rivanna River At Palmyra
* At 06:50 AM Tuesday the stage was 11.5 feet.
* Fell below flood stage at after midnight this morning.
* No flooding is currently forecast.
* Flood stage is 17.0 feet.
* Forecast...The river will continue to fall to 7.7 feet by tomorrow 
  morning.


&&

LAT...LON  3799 7830 3781 7814 3775 7820 3790 7839
                                      

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this river flood warning went out at Apr 13, 9:27 PM EDT, 2 hours 40 minutes earlier.

Area forecast discussion, Apr 13, 9:27 PM EDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
927 PM EDT Mon Apr 13 2020

.SYNOPSIS...
A cold front will move south of the area overnight, then stall
along the southeast coast Tuesday. A series of low pressure
systems will affect the area Tuesday night and Wednesday. High
pressure returns Thursday.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
As of 925 PM EDT Monday...

Strong (~980 mb) low pressure over wrn Quebec continues to pull
away from the region while high pressure over the ern
Rockies/High Plains tries to build in. Locally, isolated showers
over the Ern Shore have finally diminished, giving way to
partly-mostly clear skies. While dew points have fallen during
the past few hours, temperatures are still in the mid 60s-low
70s (as of 9 PM). Winds turn to the N overnight as the trailing
cold front moves S of the FA. A more substantial push of CAA
also arrives later tonight, allowing lows to drop into the mid
40s-low 50s in most areas (some low 40s possible NW). Dry
tonight w/ partly-mostly clear skies for the most part. However,
cannot rule out some BKN mid clouds late across srn VA/NE NC.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
As of 330 PM EDT Monday...

Models show the front stalling along the sern coastl areas ivof the
Gulf Stream Tues while a trof of low pressure apprchs the mts from
the nw. Moisture increases across the local area from both of these
systms, but think most of this moisture goes into cloud coverage.
Thus, pt sunny skies in the morning become mstly cldy in the aftrn .
Will keep the slght chc PoP for a late day shwr across the nw. Highs
upr 50s north to lwr 60s south.

Interesting forecast ahead Tue nite and Wed as moisture from both
systms combine into a wave of low pressure along the stalled frontal
boundary, then pushes ne away from the area Wed aftrn. This results
in a cool overunning rain setup. Models also show the potential for
some wet snow to mix in with the rain arnd 12Z Wed across the nwrn
zones. Won't bite on that just yet, but it does look like a cool and
wet period. Rain chcs ramp up to likely/categorical Tue nite and early
Wed, then ramp down to chc PoPs Wed aftrn as the systm pulls away
from the coast. Lows Tue nite from the upr 30s nw to the mid 40s se.
Highs Wed are tricky due to the lingering rain and wedge. highs upr
40s nw to mid 50s se.

Clearing/colder Wed nite behind the departing systm. Anthr round of
potential frost/freeze headlines will be possible across the north
and west. Lows low-mid 30s west and north to the lwr 40s se.

Mostly sunny/milder Thurs. Highs upr 50s-lwr 60s, except mid 50s at
the beaches.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As of 330 PM EDT Monday...

High pressure will be in control on Friday. Seasonable temps
expected with highs ranging from the lower 60s across the eastern
shore to mid and upper 60s inland. A system approaches from the west
late Friday night and crosses the area on Saturday bringing the
chance for showers into early Sunday. High pressure briefly moves in
on Sunday and then another system passes by to our south late Sunday
through Monday bringing another chance for showers. Saturday will be
cooler than normal with high temps in the lower 60s, and then near
seasonal norms on Sunday and Monday with high temps in the upper 60s
to lower 70s, and low temps in the 40s on Sunday and upper 40s to
lower 50s on Monday.

&&

.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
As of 720 PM EDT Monday...

VFR/dry through the 00z TAF period. Winds have turned to the
SW-W and diminished considerably this evening (still some gusts
to 20-25 kt at the terminals). Very strong low pressure over SE
Canada continues to move away from the region tonight as the
associated (trailing) cold front crosses the terminals. Winds
turn to the N then NE (averaging ~10 kt sustained) overnight.
Expect SCT mid-high clouds from now through morning before CIGs
become BKN (5000-7000 ft) by late aftn as another area of low
pressure approaches from the W. Winds veer from the N to ENE
during the day on Tuesday, with speeds of ~10 kt. Winds diminish
some during the next few hours, but may pick up slightly
after turning to the N-NE. A few gusts of 15-20 kt are possible
through much of the TAF period.

Outlook...Low pressure tracking to the SE of the terminals will
combine to produce a widespread synoptic rain across the area
from Tue night through the first part of Wed. Look for
prevailing MVFR-IFR conditions in rain late Tue night and Wed
AM.

&&

.MARINE...
As of 330 PM EDT Monday...

Hazardous marine conditions continue this afternoon across all area
waters. Gale/Storm conditions should be allowed to be converted to
Small Craft this evening as the winds diminish, with Small Craft
conditions remaining into at least early Tuesday. Southerly winds
this afternoon 25-35 kts with occasional gusts of 40-50 kts in the
bay and coastal waters, along with Currituck sound and the lower
James. By late this evening winds become westerly and diminish to 10-
15 kts. Waves in the bay 4-7 ft this afternoon will diminish to 2-4
ft overnight. Seas 10-15 ft over the northern coastal waters will
diminish to 5-8 ft overnight. Seas 7-11 ft over the southern coastal
waters this afternoon will diminish to 4-7 ft overnight.

Despite the calming winds tonight, seas will remain above small
craft criteria likely through the end of Tuesday. Winds will turn to
the N/NE on Tuesday 15-20 kts. Additional SCA winds/seas are
possible on Wednesday as a low pressure system rides along a stalled
frontal boundary.

&&

.TIDES/COASTAL FLOODING...
As of 330 PM EDT Monday...

A prolonged period of strong southerly winds has resulted in coastal
flood warnings being posted for the northern coastal areas and
adjacent rivers of the Albemarle Sound, and also the Back Bay area
of Virginia Beach. Minor to moderate flooding is occurring and is
expected to continue through the early evening tonight.

Rising tidal anomalies between 1-2 MLLW may result in minor flooding
during this evenings high tide cycle on the bay side of the lower
eastern shore at Bishops Head and Cambridge.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 10 AM EDT Tuesday for ANZ630>634-
     638.
     Small Craft Advisory until noon EDT Tuesday for ANZ650-652-654.
     Small Craft Advisory until 6 PM EDT Wednesday for ANZ656-658.

&&

SYNOPSIS...MPR
NEAR TERM...ERI
SHORT TERM...MPR
LONG TERM...CMF
AVIATION...ERI/MPR
MARINE...CMF
TIDES/COASTAL FLOODING...AKQ
Hazardous weather outlook, Apr 13, 8:16 PM EDT, 3 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
816 PM EDT Mon Apr 13 2020

MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>100-509>525-150030-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
816 PM EDT Mon Apr 13 2020

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 12:07 AM EDTRiver Flood WarningAKQChesterfield, Henrico, City of Richmond58 hr
Apr 14, 6:59 AM EDTRiver Flood WarningAKQHenrico, City of Richmond45 hr

Nearby

River Flood Warnings in Virginia, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.